Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 193, NWS Des Moines, IA

September 11, 2000Mahaska County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 11, 2000, 7:33 PM CDT for Mahaska County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2000, 7:33 PM CDT (00:33 UTC)
Expired
Sep 11, 2000, 8:00 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Whole counties

County Mahaska County, IA

The radar

The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120034
SVRDSM
IAC123-120100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
733 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 800 PM

* AT 733 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF KEOMAH VILLAGE...OR ABOUT 15
  MILES NORTHWEST OF OTTUMWA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR KEOMAH VILLAGE NOW
  NEAR FREMONT AROUND 740 PM
  
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.


COGIL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:16 PM CDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 11, 2:16 PM CDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
216 PM CDT MON SEP 11 2000

SHORT TERM...
INITIAL ISOLATED ELEVATED CONVECTION WHICH DEVELOPED IN SC IA THIS
MORNING HAS BEGUN TO INTERACT WITH OUTFLOW BOUNDARY BETWEEN ALO AND
DBQ AREA.  AIRMASS STILL CAPPED OVER CENTRAL AND SW IA PER LATEST
GOES SOUNDING DATA WITH 150-250 J/KG CIN YET TO OVERCOME.  EXPECT
THIS TO OCCUR WITH MECHANICAL FORCING FROM STRONG FRONTAL
CONVERGENCE ALONG COLD FRONT.  WSW SURFACE FLOW BEHIND PRE FRONTAL
TROUGH SHOULD BECOME MORE SOUTHERLY AS FRONT APPROACHES AS WELL,
KEEPING A FEED OF 65-70 DEW POINTS INTO THE FRONT AS IT MOVES SE.
WILL DRAW FINAL LINE OF PRECIP AT PRESS TIME BASED ON COLD FRONT
POSITION.  UNIDIRECTIONAL VAD WIND PROFILES SUGGEST SQUALL LINE
DEVELOPMENT.  18Z MPX SOUNDING HAD VERY IMPRESSIVE SPEED SHEAR.
AMPLE CAPE WITH 3000+ J/KG AHEAD OF FRONT WITH UPPER COOLING TO TAKE
PLACE THIS EVENING, SO HAIL STILL A THREAT AS WELL.  FEEL THAT SC/SW
IA PORTION OF OUR CWA WILL BE AFFECTED BETWEEN 23-03Z.

LONGER TERM...
STRONG DRY AIR PUSH WILL BRING MUCH LOWER DEW POINTS IN TONIGHT AND
TUESDAY.  N FLOW WILL NOT BE TOO STRONG AS PRESSURE RISE CENTER HAS
LESSENED CONSIDERABLY OVER SD/NE.  WILL FOLLOW PRETTY CLOSE TO
GUIDANCE TONIGHT FOR TEMPS, BUT A BIT ABOVE ON TUESDAY AND WEDNESDAY
GIVEN DRY AIR AND AMPLE SUNSHINE.  WARM ADVECTION BEGINS SOONER THAN
THOUGHT YESTERDAY TUESDAY NIGHT, WHICH MAY PRECLUDE TEMPS FROM
DROPPING INTO THE LOWER 40S.  WILL KEEP A DRY FORECAST IN THE
EXTENDED EXCEPT FOR WED NIGHT.  FRONTAL PASSAGE IS NOW FORECAST WED
NIGHT INTO EARLY THURSDAY, BUT BEST DYNAMICS REMAIN OVER GREAT LAKES
WITH MINIMAL MOISTURE ON IOWA'S PORTION OF FRONT.  STILL SOME MINOR
Q-G FORCING AND RETURNING SOUTHERLY FLOW WITHIN THETA-E RIDGE SAYS
OTHERWISE.  BETTER INFLOW WILL OCCUR OVER KS/NE WHERE CONVECTION MAY
DEVELOP WED NIGHT/THU.

.DSM...TORNADO WCATCH EASTERN IA UNTIL 7 PM
KULA

In the hours before

Local storm report, Sep 11, 5:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    MONTEZUMA                 IA   .75 INCH HAIL
09/11/00   POWESHIEK                      REPORTED BY MEDIA.
Special weather statement, Sep 11, 7:05 PM CDT, 28 minutes before
IAZ028-038-039-049-050-061-062-072>075-082>086-092>097-120035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
705 PM CDT MON SEP 11 2000

...TORNADO WATCH 728 HAS BEEN ALLOWED TO EXPIRE...

IN THE DES MOINES NWS OFFICE COUNTY WARNING AREA THIS INCLUDES THE
COUNTIES OF...BREMER...BLACK HAWK...GRUNDY...TAMA...MARSHALL...
NEWTON...AND POWESHIEK. THIS WATCH WAS IN EFFECT UNTIL 7 PM...BUT HAS
NOW EXPIRED.

...PORTIONS OF SEVERE THUNDERSTORM WATCH 731 CANCELLED...

IN THE DES MOINES NWS OFFICE COUNTY WARNING AREA THIS INCLUDES THE
COUNTIES OF...TAYLOR...RINGGOLD...DECATUR...UNION...CLARKE...LUCAS...
MADISON...WARREN...AND MARION.

...PORTIONS OF SEVERE THUNDERSTORM WATCH 731 CONTINUE UNTIL 10 PM...

COUNTIES REMAINING IN THIS WATCH IN THE DES MOINES NWS OFFICE COUNTY
WARNING AREA UNTIL 10 PM INCLUDE...MAHASKA...WAPELLO...MONROE...
WAYNE...APPANOOSE...AND DAVIS.

SEARCY

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.